Hail, Cheatham
- When
- March 17, 12:50 PM CST
- Where
- Cheatham County, 0.5 mi SE of Ashland City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.275, -87.064
As an area of showers and thunderstorms developed and moved across Middle Tennessee during the afternoon hours on Saturday, March 17th, severe thunderstorms developed across six counties in the mid state and resulted in large hail, thunderstorm wind damage, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As an area of showers and thunderstorms developed and moved across Middle Tennessee during the afternoon hours on Saturday, March 17th, severe thunderstorms developed across six counties in the mid state and resulted in large hail, thunderstorm wind damage, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 17, 11:17 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1217 PM CDT SAT MAR 17 2012 .UPDATE... 18Z TAF DISCUSSION. && .AVIATION... SHOWERS AND THUNDERSTORMS NOW DEVELOPING OVER WESTERN AND SOUTHERN MIDDLE TENNESSEE AHEAD OF SHORTWAVE APPROACHING LOWER MISSISSIPPI VALLEY. EXPECTING VCTS AT ALL AIRPORTS THIS AFTERNOON WITH TEMPO TSRA. VFR CONDITIONS GENERALLY ANTICIPATED AT BNA/CKV WITH MVFR AT CSV...BUT TEMPO MVFR POSSIBLE AT BNA/CKV AS WELL. CONVECTION TO DIMINISH QUICKLY AROUND 00Z WITH VFR OVERNIGHT AND POSSIBLE MVFR FOG AT CSV. && .PREV DISCUSSION... /ISSUED 1022 AM CDT SAT MAR 17 2012/ UPDATE...EARLY MORNING SHOWERS/STORMS HAVE MOVED EAST OF OUR AREA...AND SKIES WERE PARTLY TO MOSTLY SUNNY. TEMPERATURES WERE RISING NICELY IN THE 60S TO LOWER 70S...ON THEIR WAY TO AROUND 80 FOR MUCH OF THE AREA. MAIN CONCERN TODAY IS CONVECTIVE POTENTIAL. ACTIVITY ALREADY FIRING UP OVER WEST TN AND AR AS A SHORTWAVE...EVIDENT ON WATER VAPOR IMAGERY...IS LIFTING OUT OF OK/TX TOWARD THE OH VALLEY. THIS FEATURE ALONG WITH PROBABLE SMALL SCALE BOUNDARIES WILL HELP INITIATE SCATTERED TSRA ACROSS THE AREA TODAY. A FEW CELLS WILL PROBABLY GET GOING IN OUR FAR WEST COUNTIES IN THE NEXT HOUR OR SO. THE REST OF MID TN IS EXPECTED TO BE RAIN FREE FOR A LEAST A COUPLE OF HOURS...THEN WE EXPECT SCT TSRA TO DEVELOP WITH ABOUT 40 PERCENT COVERAGE. THE MORNING UPPER AIR PLOT SHOWED CAPE VALUES ABOUT 2000 J/KG. THE GREATEST CONCENTRATION AND INTENSITY OF STORMS IS EXPECTED WEST OF OUR AREA WHERE LAPSE RATES AND WIND FIELDS WILL BE MORE FAVORABLE. OUR STORMS ARE EXPECTED TO MOVE EAST ABOUT 15 MPH...WITH BRIEF LOCALLY HEAVY DOWNPOURS AND SOME GUSTY WINDS. A FEW MAY PRODUCE MARGINALLY SEVERE HAIL...ESPECIALLY OVER THE WEST HALF WHERE STRONGER UPDRAFTS SHOULD BE SUSTAINED. FORECAST UPDATES WERE RECENTLY ISSUED TO MAKE MINOR ADJUSTMENT TO POPS...TEMPS AND SKIES. 13 PREV DISCUSSION... /ISSUED 600 AM CDT SAT MAR 17 2012/ UPDATE...12Z TAF'S. AVIATION...BNA/CKV/CSV...EXPECT LITTLE CHANGE IN AIR MASS CHARACTERISTICS ON SATURDAY, WITH A WARM, MOIST ENVIRONMENT FIRMLY IN PLACE. LOOK FOR SCATTERED CONVECTION, MAINLY DURING PEAK HEATING HOURS, WITH CB'S DEVELOPING DURING THE AFTERNOON. LIGHT FOG IS POSSIBLE OVERNIGHT AS WINDS BECOME LIGHT, ALTHOUGH PERSISTENT MID-LEVEL CLOUDS WILL PREVENT FULL RADIATIONAL COOLING. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && SHAMBURGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 528 AM CDT SAT MAR 17 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-181030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 528 AM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH HAIL UP TO 1/2 INCH AND WIND GUSTS OF 30 TO 40 MILES AN HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
108 PM CDT SAT MAR 17 2012
TNZ060-171915-
MAURY-
108 PM CDT SAT MAR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MAURY COUNTY...
AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT PLEASANT...OR 7 MILES SOUTHWEST OF
COLUMBIA...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE NEAR...
COLUMBIA BY 125 PM CDT.
SPRING HILL BY 155 PM CDT.
HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3546 8712 3543 8724 3554 8729 3555 8731
3557 8732 3579 8703 3578 8696 3571 8678
3568 8682 3553 8685 3552 8688 3547 8690
3545 8696 3542 8696 3541 8701
SHAMBURGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 PM CDT SAT MAR 17 2012
TNZ025-026-171915-
CHEATHAM-DICKSON-
143 PM CDT SAT MAR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DICKSON COUNTIES...
AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF WHITE BLUFF...OR 13 MILES
NORTH OF DICKSON...MOVING NORTHEAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3645 8713 3630 8701 3619 8739 3624 8745
3632 8735 3632 8729 3635 8728 3641 8720
3640 8718 3643 8718 3642 8715 3644 8715
SHAMBURGERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
148 PM CDT SAT MAR 17 2012
TNZ027-057-059-171915-
DAVIDSON-HICKMAN-WILLIAMSON-
148 PM CDT SAT MAR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST DAVIDSON...EAST
HICKMAN AND WILLIAMSON COUNTIES...
AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FAIRVIEW...OR 14 MILES
SOUTHEAST OF DICKSON...MOVING EAST AT 20 MPH.
THIS STORM WILL BE NEAR...
FAIRVIEW BY 200 PM CDT.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3588 8686 3588 8724 3594 8727 3597 8720
3604 8718 3605 8713 3604 8711 3604 8704
3607 8704 3610 8692
SHAMBURGERThe Nashville radar (KOHX), 45 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A large tree was reported to have been blown down between Pleasant View and Joelton.
Standing water was reported over Sleepy Hollow Road near Fairview, which caused the road to be blocked off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367191, 367635, 367743, 367188, 367742, 367951, 367189, 367190.